Question 1 of 4

A 60-year-old female returns to the ED 3 days after anterior nasal packing for epistaxis. She now complains of fevers, chills, myalgias, and diffuse abdominal pain. Her temperature is 39.2°C, blood pressure is 82/44, and heart rate is 132. She has a diffuse, raised, blanching, erythematous rash that resembles severe sunburn. What is the MOST beneficial course of treatment?

Intravenous access, blood transfusion, leave the nasal packing in place due to likely disseminated intravascular coagulation, and admission.

Intravenous access, fluid resuscitation, administer intravenous antibiotics, remove the nasal packing, and admission.

Intravenous access, fluid resuscitation, epinephrine for anaphylaxis, and admission.

Order a CT scan of the abdomen to evaluate for abscess.

Reassure the patient she has sinusitis and a viral exanthema and discharge home.

The presentation is strongly suggestive for toxic shock syndrome (TSS). Menstrual causes of TSS have decreased since the withdrawal of highly absorbent tampons. Nonmenstrual causes of TSS include wound infections, mastitis, respiratory infections following viral pneumonia, and enterocolitis. Additionally, nasal packing has been associated with S. aureus invasion. The diffuse rash is known as erythroderma. Patients may experience massive vasodilation and cardiac dysfunction, requiring profound fluid resuscitation. The history and the erythroderma are not consistent with anaphylaxis. Vague, diffuse abdominal pain is characteristic of the disease, and while investigation may be indicated, the nasal packing is a likely source and a CT is not initially indicated. Erythroderma is not consistent with a viral exanthem. Vancomycin plus clindamycin is an appropriate antibiotic regimen for staphylococcal TSS. Although patients may develop bleeding complications due to thrombocytopenia, the nasal packing must be removed, as it is the source of the disease.

Cancel